Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 103, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 5, 2003, 10:02 PM CDT for Hancock County, Illinois. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 10:02 PM CDT (03:02 UTC)
- Expired
- Jul 5, 2003, 11:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Hancock County, IL
The radar
The Quad Cities radar (KDVN), 157 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 5:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 628 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1685 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
303
WUUS53 KDVN 060302
SVRDVN
ILC067-060400-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1001 PM CDT SAT JUL 5 2003
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HANCOCK COUNTY IN WEST CENTRAL ILLINOIS
* UNTIL 1100 PM CDT
* AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 10 MILES
WEST OF WARSAW...OR 7 MILES SOUTHEAST OF KAHOKA...MOVING SOUTHEAST
AT 30 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
WARSAW BY 1015 PM CDT.
SUTTER BY 1025 PM CDT.
TIOGA BY 1030 PM CDT.
STILLWELL BY 1040 PM CDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.
THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR SOUTHEASTERN IOWA AND WESTERN ILLINOIS AND
NORTHEAST MISSOURI.
LAT...LON 4029 9150 4039 9143 4043 9134 4036 9103
4031 9091 4019 9103 4019 9151
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:45 PM CDT, 17 minutes earlier.
Area forecast discussion, Jul 5, 9:45 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 945 PM CDT SAT JUL 5 2003 UPDATE -- BOUNDARY APPEARS TO BE LIFTING NORTH AHEAD OF APPROACHING SHORTWAVE AS CONVECTION SLOWLY DIMINISHES IN SOUTHERN IA. BOUNDARY ROUGHLY NEAR THE I-80 CORRIDOR. COMPLEX MOVING INTO NORTHWEST IA APPEARS TO BE MOVING DUE EAST IN LINE WITH CORFIDI FORWARD PROPAGATING VECTORS AND ON THE COOL SIDE OF BOUNDARY. WITH TIME...FEEL A JOG TO THE E/SE MAY OCCUR. FLASH FLOODING WILL BE A CONCERN IN SOME AREAS NORTH OF HIGHWAY 30 WITH FFG 1 HR AMOUNTS JUST OVER 1 INCH. NO UPDATE ATTIM TO ZONES. WILL RE-EVALUATE AT MIDNIGHT WHEN WATCH EXPIRES. DVN... IA...NONE. IL...NONE. MO...NONE. 05
Hazardous weather outlook, Jul 5, 4:39 PM CDT, 5 hours 23 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 439 PM CDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT... ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING...ALONG AND SOUTH OF HIGHWAY 34. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. AFTER MIDNIGHT...A THUNDERSTORM COMPLEX IS FORECAST TO MOVE EAST OUT OF WESTERN IOWA. SEVERE STORMS WILL BE POSSIBLE ALONG AND NORTH OF INTERSTATE 80. THE MAIN THREAT WILL BE DAMAGING WINDS UP TO 80 MPH. HEAVY RAIN IS ALSO LIKELY DUE TO HIGH MOISTURE LEVELS IN THE ATMOSPHERE. THE HEAVY RAIN COULD RESULT IN SOME LOCALIZED FLOODING...ESPECIALLY ALONG THE HIGHWAY 20 CORRIDOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE THUNDERSTORM COMPLEX THAT DEVELOPS TONIGHT WILL AFFECT THE AREA THROUGH MID DAY SUNDAY. ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE SUNDAY NIGHT AS A COMPLEX OF THUNDERSTORMS DROPS OUT OF SOUTHEAST MINNESOTA...THROUGH THE MID MISSISSIPPI RIVER VALLEY. THE GREATEST POTENTIAL FOR SEVERE STORMS WILL AGAIN BE NORTH OF INTERSTATE 80. THERE IS A POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES. THUNDERSTORMS WILL CONTINUE TO THREATEN THE REGION MONDAY THROUGH WEDNESDAY...AS A FRONTAL BOUNDARY STALLS ACROSS SOUTHERN IOWA AND NORTHERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED LATE TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED SUNDAY NIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DVN DLF
In the hours before
Local storm report, Jul 5, 8:38 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
838 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0737 PM 4 W DONNELLSON IA .75 INCH HAIL
07/05/03 LEE REPORTED BY STORM
SPOTTER.Local storm report, Jul 5, 8:51 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
851 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0831 PM 5 N FARMINGTON IA 1 INCH HAIL
07/05/03 VAN BUREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 5, 8:57 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
857 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0831 PM 3 S KEOSAUQUA IA FLOOD
07/05/03 VAN BUREN WATER OVER THE ROAD AT
INTERSECTION OF
HIGHWAYS 1 AND 2.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 5, 9:09 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
909 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM DONNELLSON IA WIND DAMAGE
07/05/03 LEE TREES AND POWERLINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 5, 9:34 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
934 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0932 PM 4 N GRANGER MO 1 INCH HAIL
07/05/03 SCOTLAND
0932 PM GRANGER MO 60 MPH TSTM GUST
07/05/03 SCOTLAND 50-60 MPH WINDS
REPORTED BY STORM
SPOTTER.Local storm report, Jul 5, 9:38 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
938 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0913 PM SANDUSKY IA WIND DAMAGE
07/05/03 LEE 3-4 FOOT DIAMETER TREE
DOWN. REPORTED BY STORM
SPOTTER.
0915 PM 4 NW KEOKUK IA .88 INCH HAIL
07/05/03 LEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:56 PM CDT | Severe Thunderstorm Warning | DVN | Hancock | 79 min |
| Jul 5, 8:18 PM CDT | Flash Flood Warning | DVN | Hancock | 7 hr |
| Jul 6, 2:11 PM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 49 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.